Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

July 13, 2007Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2007, 5:50 PM CDT for Ramsey County, North Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2007, 5:50 PM CDT (22:50 UTC)
Expired
Jul 13, 2007, 6:15 PM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:00 PM CDTHAIL 0.883 E Devils Lake, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 132250
SVRFGF
NDC071-132315-
/O.NEW.KFGF.SV.W.0095.070713T2250Z-070713T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
550 PM CDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...

* UNTIL 615 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 5 MILES NORTHEAST OF DEVILS LAKE...MOVING TO THE
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRARY AT 605 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4824 9869 4821 9900 4807 9897 4804 9847

$$

55
2 follow-up statements
000 
WWUS53 KFGF 132300
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT FRI JUL 13 2007

NDC071-132315-
/O.CON.KFGF.SV.W.0095.000000T0000Z-070713T2315Z/
RAMSEY ND-
559 PM CDT FRI JUL 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL RAMSEY COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES EAST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRARY BY 605 PM CDT...

PEA SIZE HAIL WAS REPORTED IN THE CITY OF DEVILS LAKE WITH THIS 
STORM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4824 9869 4821 9900 4807 9897 4804 9847

$$

55
000 
WWUS53 KFGF 132314
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 PM CDT FRI JUL 13 2007

NDC071-132323-
/O.EXP.KFGF.SV.W.0095.000000T0000Z-070713T2315Z/
RAMSEY ND-
613 PM CDT FRI JUL 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RAMSEY COUNTY
WILL EXPIRE AT 615 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTH OF CRARY...OR 12 MILES SOUTHEAST 
OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM CDT. 

NICKLE SIZED HAIL DID FALL 3 MILES EAST OF DEVILS LAKE AT 6 PM.

LAT...LON 4824 9869 4821 9900 4807 9897 4804 9847

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:29 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 2:29 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
229 PM CDT FRI JUL 13 2007

.SHORT TERM...CONVECTIVE POTENTIAL THROUGH MIDNIGHT AND PRECIP
CHANCES ON SUNDAY WILL BE MAIN CHALLENGES. 12Z NAM/GFS INITIALIZED
GOOD. GFS AND NAM DO DIFFER WITH PLACEMENT AND TIMING OF
SHORTWAVES IN FAST NW FLOW ALOFT. GFS IS SUPPORTED BY ENSEMBLE
MEANS AND OTHER OP MODELS...WILL FOLLOW FOR DETAILS.

THROUGH MIDNIGHT...WARM AIR ADVECTION SHOWERS OCCUR ACROSS NE FA
WILL PUSH OFF TO THE E AS ENTIRE SYSTEM PROPAGATES ESE. COLD FRONT
WILL THEN PUSH THROUGH THE FA FROM N TO S. DO EXPECT AT LEAST SCT
CONVECTION ALONG THE FRONT. SEVERE POTENTIAL IS THE MAIN
QUESTION. DEEP LAYER SHEAR WILL BE 40-50KTS AND SUFFICIENT FOR
ORGANIZED CONVECTION. HOWEVER...INSTABILITY MAY BE MARGINAL. SFC
DEWPOINTS AHEAD OF THE FRONT IN CANADA ARE 60F-65F. THIS LOW-LEVEL
MOISTURE WILL ADVECT SOUTH OF THE INTERNATIONAL BORDER. EXPECT
MLCAPES 1000-1500 J/KG. FREEZING LEVELS 12KFT-13KFT MAY BE A BIT
HIGH FOR SEVERE HAILERS. HOWEVER...SEVERE WIND GUSTS DEFINITELY
POSSIBLE GIVEN INVERTED-V SOUNDINGS AND 30-50KT WINDS IN THE
800MB-500MB LAYER. SPC SLIGHT RISK LOOKS GOOD FOR MARGINAL SEVERE
HAIL AND STRONG WIND GUSTS. ADJUSTED POPS TO ACCOUNT FOR UPDATED
TIMING OF EXPECTED CONVECTION.

REMAINDER OF THE PERIOD (THROUGH MONDAY)...PATTERN REMAINS
SIMILAR WITH THE REGION IN NW FLOW ALOFT AND SHORTWAVES
AFFECTING THE REGION EVERY OTHER DAY OR SO. HIGH PRESSURE AFFECTS
THE REGION ON SATURDAY AND ANTICIPATE DRY WEATHER. BEST CHANCES
FOR PRECIP ON SUNDAY APPEAR TO ALONG AND E OF THE RED RIVER
VALLEY FOLLOWING GFS SHORTWAVE PLACEMENT. THEN...HIGH PRESSURE
AGAIN MOVES IN ON MONDAY. TEMPERATURES WILL GENERALLY BE NEAR
NORMAL...A BIT WARMER/COOLER AHEAD/BEHIND EACH WEAK SYSTEM. ONLY
MINOR CHANGES NEEDED TO THE PREVIOUS FORECAST.

.LONG TERM...LONG WAVE PATTERN SEEMS PRETTY STUCK ON QUASI STABLE
5-WAVE PATTERN...WITH HIGH AMPLITUDE H5 RIDGE SHIFTED RIGHT OVR THE
NRN PLAINS DURING THE PERIOD. SOME PAC ENERGY EXPECTED TO RIDE THE
RIDGE WITH CONVECTIVE THREAT ON TUESDAY AND LATE THURSDAY. H7 CAP
ISSUES COULD KEEP SRN FA IN DRIER MODE.

&&

.AVIATION...CONVECTION WILL DEVELOP ALG AND AHEAD OF SOUTHWARD
SAGGING BOUNDARY...ACROSS ERN ND AND NWRN MN...THROUGH LATE
AFTERNOON AND EARLY EVENING HOURS. EXPECT SCT SHOWERS WITH ISOLD
TSTMS AND SFC WIND GUSTS TO 40KTS. CONVECTION TO DIE OFF BY EARLY
EVENING...WITH SOME VFR CIGS REMAINING OVER THE AF OVERNIGHT.
WESTERLY NEAR SFC FLOW TO TURN NORTHERLY WITH PASSAGE OF BOUNDARY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GUST
Hazardous weather outlook, Jul 13, 7:00 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI JUL 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT FRI JUL 13 2007

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS
WILL OCCUR ROUGHLY NORTH OF A LINE FROM PARKERS PRAIRIE MINNESOTA
TO NEAR JAMESTOWN NORTH DAKOTA. THE STRONGER STORMS WILL PRODUCE
LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD DEVELOP AFTER 3
PM AND SHOULD DISSIPATE BY 11 PM CDT.

AN UPPER LEVEL DISTURBANCE OVER CENTRAL MANITOBA WILL SWEEP
THROUGH NORTHERN MINNESOTA TODAY. MOIST UNSTABLE AIR WILL OCCUR
SOUTH OF THE UPPER DISTURBANCE AND PRODUCE THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.